Tennessee, 2021

Flash Flood in Tennessee, August 19, 2021

August 19, 2021 · NWS MEG · 1 event in 1 county or zone

Multiple shortwaves rotated around a low-pressure system over the Rockies. This produced slow-moving thunderstorms with heavy rain across parts of the Mid-South.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Multiple shortwaves rotated around a low-pressure system over the Rockies. This produced slow-moving thunderstorms with heavy rain across parts of the Mid-South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 19, 1:51 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 19, 1:51 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
251 PM CDT Thu Aug 19 2021

.DISCUSSION...

Skies remain mostly clouds across the Mid-South this afternoon
with temperatures mainly in the 80s to around 90 degrees.
Scattered showers and thunderstorms continue to move across the
region this afternoon.

Additional showers and thunderstorms have developed to our west
over portions of northern Louisiana, northeast Texas and eastern
Oklahoma. Some of this activity will move into the Mid-South this
evening. In addition, some patchy areas of fog are possible across
portions of west Tennessee overnight. Temperatures will remain on
the warm side with lows Friday morning in the low to mid 70s.
Another round of showers and thunderstorms is expected to start
Friday morning and continue through the afternoon hours.
Temperatures will be similar to today with highs in the mid to
upper 80s. Scattered showers and thunderstorms will be possible
Friday night mainly during the overnight hours.

Saturday will see another round of showers and thunderstorms will
the best chance of rain expected over the eastern half of the
Mid-South. Temperatures will be a little warmer with highs in the
upper 80s to lower 90s. With the warmer temperatures, heat index
values may exceed 105 degrees over western sections of the region.
Scattered thunderstorms will continue into Saturday night and
Sunday. Temperatures will be a little warmer on Sunday so heat
index value may reach 105 or higher over more of the region.

By Sunday night, the chance of rain will diminish with only
scattered afternoon thunderstorms expected for Monday through
Wednesday. Temperatures will remain on the hot side during this
period with some locations having heat index values exceed 110
degrees.

On Wednesday night, a cold front will move into northern sections
of the Mid-South and remain over the region next Thursday. The
front will bring more showers and thunderstorms during this
period.

ARS

&&

.AVIATION...

Expect showers and storms to continue throughout the TAF period.
Periods of VFR conditions can be expected, but MVFR to IFR
conditions will be possible where storms occur. Winds should
remain in the 5 to 10 knot range. Patchy fog is possible later on
tonight as well. We will continue the unsettled weather into the
daytime hours on Friday as well.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 19, 3:11 AM CST, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
411 AM CDT Thu Aug 19 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-201100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
411 AM CDT Thu Aug 19 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong storms are possible across the Mid-South this
afternoon. The strongest storms will be capable of producing
gusty winds. Locally heavy rainfall may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Numerous showers and thunderstorms will continue to pose a threat
for locally heavy rainfall Friday and Saturday.

Hot and humid conditions will return this weekend into early next
week with heat indices approaching 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MJ

In the hours before

Special weather statement, Aug 19, 2:42 PM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
342 PM CDT Thu Aug 19 2021

MSZ023-192115-
Chickasaw MS-
342 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of central Chickasaw
County through 415 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm near
Houston, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Houston, Trebloc, McCondy, Anchor and Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3395 8905 3399 8878 3381 8877 3381 8904
TIME...MOT...LOC 2042Z 265DEG 21KT 3390 8894

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 19, 3:32 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
432 PM CDT Thu Aug 19 2021

MSZ024-192200-
Monroe MS-
432 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northern Monroe
County through 500 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Wren, or near Amory, moving south at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amory, Aberdeen, Prairie, New Wren, Hatley, East Aberdeen, Becker,
Bigbee and Wren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3401 8872 3406 8845 3384 8832 3377 8872
TIME...MOT...LOC 2131Z 346DEG 18KT 3396 8858

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

The radar

The Memphis radar (KNQA), 34 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
August 19, 5:30 PM CST to 7:00 PM CST
Where
Shelby County, 1.74 mi NW of Piper to 1.04 mi N of Piper
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.071, -89.698

At least six inches of water covered King Ridge Drive between Six Crowns Street and King Ridge Cove. A foot of water covered Byhalia Road south of West Powell Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978675.